Mississippi, 2020Flash Flooding and Damaging Winds in Mississippi, July 15, 2020
July 15, 2020 · NWS JAN · 4 events in 2 counties and zones
Showers and thunderstorms initiated along the sea breeze front over the Florida Panhandle on the morning of July 15th, and this activity spread northwestward into the Pine Belt of southeast Mississippi by the afternoon. Heavy rainfall with these storms caused isolated flash flooding, and a few microbursts produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms initiated along the sea breeze front over the Florida Panhandle on the morning of July 15th, and this activity spread northwestward into the Pine Belt of southeast Mississippi by the afternoon. Heavy rainfall with these storms caused isolated flash flooding, and a few microbursts produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 15, 2:59 PM CST, 31 minutes earlier.
Area forecast discussion, Jul 15, 2:59 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
359 PM CDT Wed Jul 15 2020
.DISCUSSION...
Through Thursday...
Hot and humid conditions have occurred today. Most locations have
reached the lower 90s today but with dewpoints in the 70s, heat
indices have exceeded 100 degrees. Some locations across the east
have reached 110 degree heat indices before storms have moved in
this afternoon. Some convection has developed across east and
southeast Mississippi this afternoon and a few storms have reached
strong to severe status with damaging winds being the primary
concern. These storms will continue until loss of daytime heating
and then diminish. A Heat Advisory remains in effect until 7pm this
evening. Tomorrow will be another day of hot and humid conditions as
temperatures return to the 90s with broad ridging aloft. With ample
moisture in place, heat indices will once again reach into the 100-
105 range for the southeast but 105-110 degrees will be possible
across much of the area. Because of this, yet another Heat Advisory
has been issued for 11am-7pm tomorrow. Additional showers and storms
are likely tomorrow, especially in the east and southeast once
again. /28/
Thursday night through Wednesday...
Hot weather conditions have ruled over much of the ArkLaMiss for the
past week and unfortunately it will continue the rest of this week
and early next week. Currently, there is a ridge of high pressure
over much of the eastern half of the CONUS but by early Friday
morning, it will continue its easterly transition with the high
pressure still remaining in control for the next few days which will
result in hot/humid temperature values. High temperatures Thursday-
Sunday will be in the mid 90s and combined with humidity, heat
indices will be near or slightly above 105 for areas especially in
the west and central parts of our CWA. For now will keep current HWO
status for those days pending overnight guidance. Whether the feel
like temperature is 100 or 110, we suggest using caution when doing
any outdoor activities and recommend to stay hydrated as much as
possible.
Although heat will be the main concern, there will be days out the
forecast period where we will see some rain. A couple of shortwaves
will move across the area next week which will result in us having
typical afternoon showers/storms at least through Wednesday. There
is a chance for some showers this weekend and if that plays out,
temperatures might not reach to anticipated peak values, but
confidence right now for that is not high./JNE/
&&
.AVIATION...
18Z TAF discussion:
VFR conditions are occurring this afternoon but storms are
developing across the eastern part of the forecast area. These may
bring brief lowered ceilings or vis conditions to TAF sites,
mainly KGTR/KMEI/KPIB/KHBG. Winds will generally be light out of
the south to southwest. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 74 94 75 95 / 4 44 2 20
Meridian 73 94 74 95 / 5 44 3 23
Vicksburg 77 94 76 95 / 4 29 1 15
Hattiesburg 73 93 73 94 / 19 67 2 23
Natchez 75 94 75 93 / 4 43 1 21
Greenville 77 94 75 94 / 6 18 3 15
Greenwood 76 95 75 96 / 4 26 2 19
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 11 AM to 7 PM CDT Thursday for MSZ018-019-
025>057-059>065.
LA...Heat Advisory from 11 AM to 7 PM CDT Thursday for LAZ007>009-015-
016-023>026.
AR...Heat Advisory from 11 AM to 7 PM CDT Thursday for ARZ074-075.
&&
JNE/28Hazardous weather outlook, Jul 15, 2:02 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
302 PM CDT Wed Jul 15 2020
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>057-059>065-
162015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-
302 PM CDT Wed Jul 15 2020
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Tonight and Thursday
EXCESSIVE HEAT
THREAT...Elevated
TIMING...Thursday
Increased heat stress conditions, with peak heat index values
ranging from 105 to 110 degrees, is expected across the area
Thursday. Fatigue and heat exhaustion will be likely with outdoor
activity.
(https://www.weather.gov/images/jan/graphicast/4.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
|Dangerous heat stress conditions, with maximum heat index values
ranging from near 105 up to 110 degrees, is possible across
portions of the outlook area Friday. Limited heat stress conditions
with maximum heat index values near 105 degrees will be possible
on Saturday, especially in the Delta region.
(https://www.weather.gov/images/jan/graphicast/4.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
MSZ058-066-072>074-162015-
Clarke-Jones-Marion-Lamar-Forrest-
302 PM CDT Wed Jul 15 2020
This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.
.DAY ONE...Tonight and Thursday
EXCESSIVE HEAT
THREAT...Limited
TIMING...Thursday
Caution is advised for possible dangerous heat Thursday, as heat
index values peak near 105 degrees. Heat exhaustion will be
possible with outdoor activity.
(https://www.weather.gov/images/jan/graphicast/4.png)
.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday
Limited heat stress conditions with maximum heat
index values near 105 degrees will be possible on Friday and Saturday.
(https://www.weather.gov/images/jan/graphicast/3.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.
28
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
more days in a row and/or air temperatures greater than 107
degrees.
Significant...Maximum heat index greater than 110 degrees
and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
temperatures 100 to 103 degrees.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 15, 12:18 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
118 PM CDT Wed Jul 15 2020
MSZ066-151845-
Jones MS-
118 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES COUNTY UNTIL
145 PM CDT...
At 117 PM CDT, Meteorologists were tracking a strong thunderstorm
near Laurel, moving south at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Tuckers Crossing around 140 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3158 8918 3174 8915 3174 8894 3158 8894
TIME...MOT...LOC 1817Z 002DEG 10KT 3169 8908
TW
Special weather statement, Jul 15, 1:55 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
255 PM CDT Wed Jul 15 2020
MSZ057-058-066-152030-
Jones MS-Jasper MS-Clarke MS-
255 PM CDT Wed Jul 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JASPER...
SOUTHWESTERN CLARKE AND NORTHEASTERN JONES COUNTIES UNTIL 330 PM
CDT...
At 254 PM CDT, Meteorologists were tracking a strong thunderstorm
near Heidelberg, or 14 miles northeast of Laurel, moving southwest at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sandersville and Mill Creek around 330 PM CDT.
Other locations impacted by this storm include Shubuta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3185 8864 3183 8876 3183 8894 3163 8894
3157 8903 3174 8928 3209 8878 3190 8857
TIME...MOT...LOC 1954Z 048DEG 7KT 3183 8895
JMThunderstorm Wind, Jasper
- When
- July 15, 3:30 PM CST
- Where
- Jasper County, 0.59 mi E of Turnerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -89.190
A tree was blown down across County Road 27 and County Road 16.
Flash Flood, Jasper
- When
- July 15, 3:30 PM CST to 5:00 PM CST
- Where
- Jasper County, 1.29 mi NNE of Heidelberg to 1.31 mi NNE of Heidelberg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 31.898, -88.994
Floodwaters covered Gulf Avenue in Heidelberg.
Flash Flood, Lamar
- When
- July 15, 4:20 PM CST to 6:00 PM CST
- Where
- Lamar County, 1.08 mi NW of Lumberton to 0.33 mi W of Lumberton
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 31.011, -89.463
Floodwaters entered a building in downtown Lumberton.
Thunderstorm Wind, Lamar
- When
- July 15, 4:25 PM CST
- Where
- Lamar County, Lumberton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.000, -89.450
A few trees were blown down in the Lumberton area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15 to 17, 202024 deaths · 3 events
- Rip Current in Florida, July 15, 20201 death · 1 event
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 2020$10 million · EF0 · 13 events
- Hail and Damaging Winds in Georgia, July 15, 2020$682,000 · 2 in hail · 13 events
- Tornadoes in Indiana, July 15, 2020$105,000 · EF1 · 2 events
- Heat in Mississippi, July 15, 202022 events
- Flash Flooding and Hail in Illinois, July 15 to 16, 2020$22,000 · 61 kt wind · 5 events
- Heat in Tennessee, July 15, 202021 events
- Tornadoes and Damaging Winds in Illinois, July 15, 2020EF0 · 15 events
- Flash Flooding and Hail in Colorado, July 15, 20201.25 in hail · 13 events
- Flood and Damaging Winds in Kansas, July 15 to 18, 202061 kt wind · 11 events
- Flood and Hail in Illinois, July 15 to 16, 20201.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911627, 911672, 911675, 911634.